Hail, Perkins
- When
- June 24, 5:50 PM MST to 5:55 PM MST
- Where
- Perkins County, 7.23 mi WSW of White Butte
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.908, -102.517
Quarter sized hail fell across northern Perkins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Quarter sized hail fell across northern Perkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM MST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED JUN 24 2009 .DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND 50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON... WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN FRIDAY BEHIND THE FRONT. EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT WED JUN 24 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 611 AM MDT (711 AM CDT) WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Bismarck radar (KBIS), 165 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
A spotter observed a brief funnel cloud east of the White Butte Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 169782, 169783, 186449, 169785.